Last week, RHOBH star Lisa Rinna’s eldest daughter Delilah Belle was hospitalized after accidentally overdosing on Xanax.

In a video posted to Instagram, Delilah revealed,

“[The psychiatrist] overprescribed me with one medication that one of my friends takes like 10 milligrams, and he gave like 20 milligrams three times a day, and then he gave three milligrams of Xanax a day.”

She continued,

“So, my body got dependent on Xanax, number one, and, number two, I overdosed — I didn’t mean to, at all. I overdosed on this one medication called Propranolol. I took Benadryl with it, and for some reason, I ended up in the hospital.”

delilah belle hamlin xanax overdose
credit: Delilah Belle / Instagram

Since March of 2021, Delilah has struggled with an autoimmune flare-up with multiple illnesses, including Pediatric Autoimmune Neuropsychiatric Disorders Associated with Streptococcal Infections (PANDAS), five tick-borne diseases, Small Intestine Bacterial Overgrowth (SIBO), Epstein-Barr, and encephalitis. PANDAS gave her panic attacks so severe she sought help from a psychiatrist who then prescribed her Xanax.

Sadly, Delilah’s accidental Xanax overdose is more common than you might think. According to a 2016 New York Times article, fatal overdoses from anti-anxiety drugs like Xanax have substantially increased over the last several years. Here’s what you need to know.

What is Xanax?

Xanax is a central nervous system (CNS) depressant and potent member of the benzodiazepine family, commonly referred to as benzos. It’s prescribed to treat severe anxiety, insomnia, seizures, and acute alcohol withdrawal.

The drug was designed to take effect in less than half an hour if consumed orally and leave the body quickly to minimize lasting effects. Xanax’s fast-acting qualities, coupled with its short half-life, make the drug a recipe for addiction.

Like alcohol, Xanax and other benzos — including Klonopin, Ativan, and Valium — target the GABA receptor and inhibit chemical and electrical activity throughout the body, including the drive to breath. When paired with other CNS depressants, such as alcohol or opioids, it can be fatal. When taken in high doses, benzos can also be fatal all on their own.

Rear Admiral Susan Blumenthal, former US Assistant Surgeon General, explained,

“[Benzodiazepines] act like a dimmer switch on the central nervous system. When taken in combination, a person’s breathing and heart will slow down and can ultimately stop. People can go to sleep and never wake up.”

What Are the Symptoms of a Xanax Overdose?

Like any other benzo overdose, symptoms of a Xanax overdose include difficulty breathing, confusion, seizures, severe coordination issues, unresponsiveness, inability to stay awake, loss of consciousness, and coma.

Why Are People Accidentally Overdosing on Xanax?

One of the problems is that doctors and psychiatrists are overprescribing benzos. According to a 2019 FDA report, pharmacies dispensed nearly 92 million benzodiazepine prescriptions that year alone.

On top of that, doctors are doling out multiple prescriptions without consideration for potential drug interactions. A 2020 report issued by the CDC found that one-third of patients who received prescriptions for benzos were also issued prescriptions for opioids.

And these alarming statistics don’t even account for the illicit drug market. According to the DEA, Xanax is one of the most commonly counterfeited drugs (along with Oxycodone and Adderall). But these counterfeit drugs can be fatal as many are laced with lethal amounts of Fentanyl. Fentanyl has 50 times the potency of heroin; just one of these pills could lead to a fatal overdose.

Since 2016, FDA has begun actively discouraging overlapping opioid and benzo prescriptions and even started requiring a new box warning label on benzodiazepines to warn both health care providers and patients about risks of abuse and addiction.

Additionally, many insurance companies forbid pharmacies from filling overlapping benzo and opioid prescriptions (this, however, does not prohibit patients from paying out of pocket for the meds if they can afford them).

A Final Thought

In a time when the world is full of uncertainty and anxiety is at an all-time high, prescriptions for these drugs and self-medication measures are on the rise. The scary part is that, because Xanax is often prescribed by a doctor, there’s an element of safety assumed with consumption. However, when used incorrectly, Xanax can be extremely dangerous and even lethal.

If you are worried about the drug interactions of any two medications — prescribed or OTC — make sure you check Drugs.com to make sure it’s safe to take your drugs in tandem.

If you believe you have accidentally overdosed on Xanax or any other benzo, call 9-1-1 immediately.

READ THIS NEXT

5 TV Shows That Tackle the Nuances of Addiction and Recovery

Categories: Health Top Stories